Real Analysis Exchange

A characterization theorem for the existence of a Hellinger-type integral

William D. L. Appling

Full-text: Open access

Abstract

Suppose that \(a \lt b\) and each of \(h\) and \(m\) is a real-valued function defined on \([a;b]\) with \(m\) nondecreasing such that if \([p;q]\subseteq [a;b]\) and \(m\vert_p^q = 0\), then \(h\vert_p^q = 0\). There are developed, among other things, necessary and sufficient conditions in order that for each real-valued function \(f\) defined and quasi-continuous on \([a;b]\), the Hellinger-type integral \[\int_{[a;b]}{{dfdh}\over {dm}}\] exists. As is well known, this integral has arisen in connection with, among other things, representation theorems for certain classes of continuous linear functionals.

Article information

Source
Real Anal. Exchange, Volume 22, Number 1 (1996), 236-264.

Dates
First available in Project Euclid: 1 June 2012

Permanent link to this document
https://projecteuclid.org/euclid.rae/1338515218

Mathematical Reviews number (MathSciNet)
MR1433611

Zentralblatt MATH identifier
0879.28007

Subjects
Primary: 28A25: Integration with respect to measures and other set functions

Keywords
integral existence characterization bounded difference quotient variation convex decomposition

Citation

Appling, William D. L. A characterization theorem for the existence of a Hellinger-type integral. Real Anal. Exchange 22 (1996), no. 1, 236--264. https://projecteuclid.org/euclid.rae/1338515218


Export citation

References

  • W. D. L. Appling, Fields of sets, set functions, set function integrals, and finite additivity, Internat. J. Math. & Math. Sci., 7(2) (1984), 209–233, (expository paper).
  • E. Hellinger, Die Orthogonalivarianten Quadratischer Formen von Unendlich Vielen Variablen, Diss, Gottingen, 1907.
  • H. S. Kaltenborn, Linear functional operations on functions having discontinuities of the first kind, Bull. Amer. Math. Soc., 40 (1934), 702–708.
  • A. N. Kolmogoroff, Untersuchungen über den integralbegriff, Math. Ann., 103 (1930), 654–696.
  • R. E. Lane, The integral of a function with respect to a function, Proc. Amer. Math. Soc., 5 (1954), 59–66.
  • J. A. Reneke, Linear functionals on the space of quasi-continuous functions, Bull. Amer. Math. Soc., 72 (1966), 1023–1025.
  • J. R. Webb, A Hellinger integral representation for bounded linear functionals, Doctoral Dissertation, University of Texas, Austin, 1960.